Tennessee, 2005

Damaging Wind in Tennessee, April 12, 2005

April 12, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 12, 2:47 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 12, 2:47 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT TUE APR 12 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...WEATHER DOMINATED BY
MIDWEST UPR LOW WITH S/WV ROTATING NE ACROSS FA THIS AFTERNOON.
SUFFICIENTLY MOIST ATMOSPHERE IN ASSOCIATION WITH SYNOPTIC FEATURE
HAS RESULTED IN A FAIR AMOUNT OF RAIN ACROSS THE TN VLY AND
APPALACHIAN MTNS. EXPECT SLOW EWD PROGRESSION OF THIS PATTERN WHICH
MODELS DEPICT. THUS...HIGHER POPS SW VA/NE TN AND MTNS WITH SLIGHTLY
LOWER PROBABILITY FARTHER SW EARLY THIS EVENING AS SOME SHRA/TSRA
MAY YET DEVELOP ALONG CD FNT PRESSING E TWD THE CUMBERLAND PLATEAU
WITH A BIT OF LATE AFTERNOON HEATING. ALREADY SEEING CONVECTION
FORMING IN AN ISOLATED FASHION ALONG THIS FRONT ACROSS S CNTRL KY
AND NRN MID TN. THIS CONVECTION WILL PROBABLY WEAKEN A GREAT DEAL
AND SPREAD OUT INTO SCATTERED -SHRA ABOUT AN HOUR OR SO AFTER SUNSET
BEFORE DISSIPATING MID EVENING. THE NEXT ROUND OF PRECIP SHOULD
DEVELOP LATE TONIGHT OR SHORTLY AFTER SUNRISE IN ASSOCIATION WITH
UPR LOW WHICH WILL BRING RATHER COLD AIR ALOFT. THE COLD AIR ALOFT
AND LOW LVL WARMING WHICH SHOULD REACH INTO THE UPPER 50S AND 60S ON
WED SHOULD PRODUCE A NICE AREA OF SHRA AND TSRA ACROSS THE FA. THE
CONVECTION WILL HAVE A DECENT CHANCE OF GENERATING HAIL DUE TO THE
UNSEASONBLEY COLD AIR ALOFT. UPR LOW DROPS SLOWLY SE ACROSS THE TN
VLY INTO NRN GA BY WED EVENING BUT TEMPS STILL COLD ENOUGH ALOFT TO
KEEP THREAT FOR -SHRA ALIVE THROUGH THE EVENING AND POSSIBLY AS LATE
AS THURSDAY MORNING ACROSS SE TN/SW NC SO INCLUDED A SLGT CHC POP
FOR -SHRA HERE. AREA BEGINS TO DRY OUT DURING THE DAY THURSDAY AND
THURSDAY NIGHT AWAITING UPR LVL RIDGE.

.LONG TERM (FRIDAY THROUGH TUESDAY)...RELATIVELY DRY SPRING PATTERN
SETTING UP IN THE EXTENDED. MID/UPR LEVEL RIDGING BUILDS INTO AREA
FM SW. SFC RIDGING BUILDS DOWN INTO THE AREA FM THE NORTH. LIGHT
WINDS AND NEAR NORMAL TEMPS. DUE TO EXPECTED SUNSHINE AND DRY LOW
LEVELS WENT A COUPLE DEGREES ABOVE GUIDANCE FOR MAXS DESPITE COOL
LAYER THICKNESS VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             52  66  47  64 /  40  50  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  52  63  44  63 /  50  60  30  10
OAK RIDGE, TN                       52  63  44  63 /  50  50  30  10
TRI CITIES AIRPORT, TN              50  58  39  60 /  60  60  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&
Hazardous weather outlook, Apr 12, 4:19 AM EST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 AM EDT TUE APR 12 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-131000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
519 AM EDT (419 AM CDT) TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A SURFACE FRONT WILL MOVE ACROSS THE REGION TODAY...TRIGGERING
SCATTERED THUNDERSTORMS.  SOME OF THESE STORMS MAY BECOME SEVERE
LATE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, Apr 12, 6:41 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
741 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 NW PIKEVILLE          35.65N 85.25W
04/12/2005  0.75 INCH        BLEDSOE            TN   LAW ENFORCEMENT

            PENNY SIZED HAIL ON WHEELER MOUNTAIN ON THE CUMBERLAND
            PLATEAU.

&&

FERRELL

The radar

The Northeast Alabama radar (KHTX), 131 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
April 12, 7:14 PM EST to 7:20 PM EST
Where
Polk County, 5 mi S of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.117, -84.667

One tree down on Welcome Valley Road south of Benton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442741.